Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 104, NWS Pueblo, CO

July 3, 2008Teller County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 3, 2008, 2:09 PM MDT for Teller County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2008, 2:09 PM MDT (20:09 UTC)
Expired
Jul 3, 2008, 2:39 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Teller County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-309 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 032009
SVRPUB
COC119-032115-
/O.NEW.KPUB.SV.W.0104.080703T2009Z-080703T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
209 PM MDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TELLER COUNTY IN CENTRAL COLORADO...

* UNTIL 315 PM MDT...

* AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED OVER SOUTHEASTERN TELLER COUNTY...OR ABOUT 16 MILES
  SOUTHWEST OF COLORADO SPRINGS...AND WAS MOVING TOWARD THE SOUTH AT
  10 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
  SOUTHEASTERN TELLER COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3879 10506 3874 10494 3865 10493 3865 10510
      3880 10517 3883 10508
TIME...MOT...LOC 2009Z 347DEG 9KT 3876 10504

$$
2 follow-up statements
000 
WWUS55 KPUB 032026
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
226 PM MDT THU JUL 3 2008

COC119-032115-
/O.CON.KPUB.SV.W.0104.000000T0000Z-080703T2115Z/
TELLER CO-
226 PM MDT THU JUL 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHEASTERN TELLER COUNTY...

AT 223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM
WAS CENTERED OVER SOUTHEASTERN TELLER COUNTY...OR 17 MILES SOUTHWEST
OF COLORADO SPRINGS...AND WAS MOVING TOWARD THE SOUTH AT 10 MPH.

THE SEVERE STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHEASTERN
TELLER COUNTY.

LAT...LON 3879 10506 3874 10494 3865 10493 3865 10510
      3880 10517 3883 10508
TIME...MOT...LOC 2026Z 347DEG 9KT 3872 10503

$$
000 
WWUS55 KPUB 032039
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
239 PM MDT THU JUL 3 2008

COC119-032049-
/O.CAN.KPUB.SV.W.0104.000000T0000Z-080703T2115Z/
TELLER CO-
239 PM MDT THU JUL 3 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR
SOUTHEASTERN TELLER COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3879 10506 3874 10494 3865 10493 3865 10510
      3880 10517 3883 10508
TIME...MOT...LOC 2039Z 347DEG 9KT 3869 10502

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:24 AM MDT, 9 hours 45 minutes earlier.

Area forecast discussion, Jul 3, 4:24 AM MDT, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
424 AM MDT THU JUL 3 2008

.SHORT TERM...
(TODAY AND TONIGHT)

...MAIN CHALLENGE IS AMOUNT AND STRENGTH OF CONVECTION ON THE
PLAINS AND EASTERN MOUNTAINS...

.CURRENTLY...CONVECTION HAS WEAKENED WITH REMNANTS OF THE CONVECTION
IN BACA COUNTY.  PLENTY OF LOW LEVEL MOISTURE ON THE PLAINS WITH
DEWPOINTS IN THE 50S.  MOISTURE HAS REACHED INTO THE SAN LUIS VALLEY
WITH DEWPOINTS IN THE LOWER 40S.  FOG SATELLITE IMAGE SUGGESTS THAT
LOW CLOUDS COVER MUCH OF THE INTERSTATE 25 CORRIDOR...WITH LOW
CLOUDS MOVING UP THE ARKANSAS RIVER VALLEY TO NEAR BUENA VISTA.
HIGHER CLOUDS FROM CONVECTION IS OBSCURING MUCH OF LOWER
CLOUDS...BUT ASOS SUGGEST AREAS OF LOW CLOUDS.

.TODAY AND TONIGHT...SPC HAS PORTIONS OF THE EASTERN MOUNTAINS AND
NEARBY PLAINS IN SLIGHT RISK. 06Z NAM INDICATES UP TO 2000 J/KG OF
CAPE ALONG THE EASTERN MOUNTAINS...WITH VALUES DECREASING TO THE
EAST.  NEAR THE KANSAS BORDER...CAPES REMAIN MODEST THROUGHOUT THE
DAY.  BULK SHEARS ARE 20 TO 30 KNOTS WHICH IS MARGINAL FOR ORGANIZED
SEVERE CONVECTION.  IF THE CAPES OF 2000 J/KG VERIFY...THEN SOME
SEVERE STORMS ARE LIKELY DESPITE THE MODEST WIND SHEAR.  NAM
SOUNDING FOR KPUB HAS CONVECTIVE TEMPERATURE OF 92 WITH A DEW POINT
OF 52.  HAVE SOME CONCERNS THAT CONVECTIVE TEMPERATURE WILL NOT BE
REACHED AWAY FROM THE EASTERN MOUNTAINS.  TOUGH TO GAGE EXTENT OF
LOW CLOUDS...BUT ANY MORNING CLOUDINESS WILL LIMIT AMOUNT OF
HEATING.  IN THE GRIDS...HAVE THE HIGHEST POPS OVER THE EASTERN
MOUNTAINS DURING THE DAY...AND SPREAD SOME ISOLATED POPS ONTO THE
PLAINS DURING THE EVENING.  IN THE HWO...WILL STILL MENTION SEVERE
THREAT...BUT LIMIT THE THREAT TO THE EASTERN MOUNTAINS AND
INTERSTATE 25 CORRIDOR.  IN THE REMAINING MOUNTAINS...LEFT THE
ISOLATED POPS IN THE PREVIOUS GRIDS.  WITH THE LOW LEVEL
MOISTURE...CONVECTION HAS A BETTER CHANCE OF PRODUCING WETTING
RAINS.  DO NOT EXPECT CONVECTION TO LINGER WELL INTO THE EVENING AS
CAP WILL DEVELOP QUICKLY. --PGW--

.LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

FRIDAY...THE UPPER RIDGE BUILDS STRONGLY OVER THE CENTRAL ROCKIES.
WINDS WILL GENERALLY BE LIGHT THROUGH A DEEP LAYER...AND NO SHORT
WAVES OR PV FEATURES IN SIGHT. SO...ONLY REAL TRIGGER WILL BE
ELEVATED HEATING...AND WITH MOISTURE LACKING AS DEWS FALL BACK INTO
THE 40S AND 30S...AM NOT EXPECTING MUCH IN THE WAY OF TSTORM
ACTIVITY. GFS IS DRY...AND NAM JUST HAS SOME ISOLD PARAMETERIZED
CONVECTION. BASED ON CURRENT PROGS...ONLY FIREWORKS THIS DAY MAY END
UP THE MAN MADE KIND. HAVE CUT BACK POPS TO ISOLD IN THE LATE
AFTERNOON AND EVE...PRIMARILY OVR THE HYR TRRN.

SAT AND SUN...CHANCES OF CONVECTION PICK UP AGAIN AS A SERIES OF
WEAK SHORT WAVES MOVE THROUGH THE FLATTENING RIDGE. FIRST WAVE MOVES
THRU MANITOBA SAT AFTERNOON...AND SHOULD KICK OFF SCT STORMS IN THE
AFTERNOON AND EVE AS THE ASSOCIATED WEAK FRONT MOVES THROUGH SERN
CO. TIMING OF FRONT APPEARS TO BE SOMETIME IN THE AFTERNOON. TEMPS
WILL BE A BIT TRICKY IF THE FRONT COMES IN A BIT QUICKER. SHOULD SEE
HIGH TEMPS REALIZED FAIRLY EARLY IN THE DAY...MAYBE BY 18 OR 19Z.
HAVE TRIMMED HIGH TEMPS BACK SLIGHTLY TO ACCOUNT FOR INCREASE IN
CLOUDS...BUT STILL SHOULD MANAGE THE MID 90S EASILY...POSSIBLY
HIGHER IF FRONT IS DELAYED. SUNDAY...ANOTHER SYSTEM MOVES THROUGH
THE NRN PLAINS. ECMWF IS A BIT SLOWER THAN THE GFS WITH THIS
SYSTEM...BRINGING IT THRU EARLY ON MON RATHER THAN ON SUN. POPS DROP
OFF CONSIDERABLY WITH PASSAGE OF THE FRONT EITHER LATE SUN OR EARLY
MON. HAVE KEPT BROAD BRUSH SCT POPS OVR THE REGION FOR THIS TIME
FRAME. DUE TO TIMING DIFFERENCES...HAVE ALSO INTRODUCED ISOLD POPS
FOR THE OVERNIGHT AND MORNING HOURS SINCE CONVECTION WILL BE
PRIMARILY TIED TO THE FRONTAL PASSAGE AND NOT SO MUCH DIURNAL
DEVELOPMENT. ALSO BUMPED UP SKY COVER FOR THIS PERIOD...AS NCEP
MODELS SHOW RELATIVELY HIGH RH IN THE 500 TO 100 MB LAYER.

BEYOND MON...TIMING DIFFERENCES BETWN GLOBAL MODELS MAKE SUBTLE
FEATURES A BIT TOUGH TO PIN DOWN...BUT IT APPEARS THAT THE RIDGE
WILL REBUILD STRONGLY OVER THE SRN AND CNTRL ROCKIES. EXPECT A
DRYING TREND WITH TEMPS AGAIN SOARING TO THE UPPER 90S...POSSIBLY
TOPPING THE CENTURY MARK OVR THE PLAINS BY MID WEEK. ROSE

&&

.AVIATION...
LOW CLOUDS ARE POSSIBLE AT KPUB AND KOCS THROUGH MID MORNING.
ISOLATED TO SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
POSSIBLE AT THE TAF SITES. THUNDERSTORMS AT KPUB AND KCOS MAY BECOME
STRONG TO SEVERE WITH SOME HAIL AND GUSTY WINDS.  CONVECTION WILL
END BY MID EVENING AT TAF SITES.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/44
Hazardous weather outlook, Jul 3, 6:34 AM MDT, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
634 AM MDT THU JUL 3 2008

COZ058>089-093>099-041245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
634 AM MDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY MOVE SLOWLY...AND
PRODUCE LOCALLY HEAVY RAINFALL. OVER THE EASTERN MOUNTAINS AND
INTERSTATE 25 CORRIDOR...A FEW STORMS MAY BECOME SEVERE WITH HAIL
AROUND 1 INCH IN DIAMETER...WIND GUSTS TO 60 MPH AND CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ONLY ISOLATED THUNDERSTORMS ARE EXPECTED ON FRIDAY...MAINLY
OVER THE HIGHER TERRAIN.

THERE WILL BE A GREATER CHANCE FOR STORMS SATURDAY AND SUNDAY AS
A COUPLE OF WEAK DISTURBANCES MOVE THROUGH THE NORTHERN ROCKIES.
OVER THE EASTERN PLAINS...A COUPLE OF THESE STORMS COULD BE ON THE
STRONG SIDE...WITH THE POTENTIAL FOR LARGE HAIL AND STRONG WINDS
IN ADDITION TO THE LIGHTNING THREAT. THE CHANCE FOR ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND ADJACENT PLAINS THIS
AFTERNOON AND EVENING.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:04 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero116 min
Jul 2, 10:05 PM MDTFlash Flood WarningPUBBent, Crowley, Kiowa, Otero110 min
Jul 3, 12:56 AM MDTAreal Flood AdvisoryPUBBent3 hr
Jul 3, 2:48 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller57 min
Jul 3, 3:07 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller68 min
Jul 3, 3:07 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont53 min
Jul 3, 3:19 PM MDTSevere Thunderstorm WarningPUBFremont56 min
Jul 3, 4:03 PM MDTSevere Thunderstorm WarningPUBCuster, Huerfano, Pueblo57 min
Jul 3, 4:41 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo3 hr
Jul 3, 5:15 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.